Drug seizure alert: nitazenes seized by police in South Australia
In recent news, South Australia Police (SAPOL) has made headlines by announcing the seizure of large quantities of nitazenes in Adelaide.
Nitazenes are potent synthetic opioids, and their presence in illicit drugs has been a cause for concern due to their dangerous nature. Here is some essential information and safety tips for people who use drugs in light of this development.
Nitazenes are a class of synthetic opioids that include substances like isotonitazene, metonitazene, etazene, and protonitazene. These compounds are known for their extreme potency and potential to cause severe harm when misused. Recently, nitazenes have been linked to hospitalizations and even a tragic death in Adelaide this year.
Why the Concern?
The presence of nitazenes in illicit drugs is particularly concerning because they are often mixed with other substances, such as methamphetamine or GHB. Unlike some adulterants, nitazenes cannot be detected by simply looking at your drugs. Even tiny amounts of nitazenes can lead to overdose and, in some cases, prove fatal.
Staying Safe: What You Can Do
Be Cautious When Choosing a Supplier: If you’re obtaining drugs from a new source or supplier, exercise extra caution. Nitazenes may be more prevalent in certain batches, so knowing your source and their reliability is crucial.
Pay Attention to the Appearance: If the product you receive looks different from what you expected or has unusual characteristics, be alert. Nitazenes can alter the appearance of drugs, but it’s not always visible to the naked eye.
Use Smaller Quantities: To reduce your risk of overdose, consider using smaller quantities of drugs. Start with a lower dose to gauge its effects, especially if you are unsure about the contents.
Never Use Alone: Using drugs alone can be extremely risky, especially when dealing with substances like nitazenes. Always have a trusted friend or companion with you who can help in case of an emergency.
Have Naloxone on Hand: Naloxone is a medication that can reverse opioid overdoses, including those caused by nitazenes. It’s a life-saving tool that you should keep readily available. If you’re unsure how to access naloxone, here is a website where you can find out more.
Recognizing Signs of Opioid Overdose
It’s crucial to be able to recognize the signs of an opioid overdose. If you or someone you’re with experiences any of the following symptoms, seek help immediately by calling Triple Zero (000):
Tiny (pinned) pupils
Slowed or irregular breathing
Blue lips or fingernails
Loss of consciousness and difficulty rousing the person
Remember, acting quickly can save lives in overdose situations.
If you have questions or need someone to talk to about alcohol and other drugs, don’t hesitate to reach out for support. You can contact the Alcohol and Drug Information Service (ADIS) at 1300 13 13 40. They are there to provide information and assistance when you need it most.